Format

Send to

Choose Destination
World J Gastroenterol. 2003 Mar;9(3):609-11.

Esophageal ulceration complicating doxycycline therapy.

Author information

1
Physician & Gastroenterology Poly Clinic, College of Medicine, King Saud University, Riyadh, Saudi Arabia.

Abstract

AIM:

To report present state of iatrogenic drug-induced esophageal injury (DIEI) induced by medications in a private clinic.

METHODS:

Iatrogenic drug-induced esophageal injury (DIEI) induced by medications has been more frequently reported. In a private clinic we encountered 36 cases of esophageal ulcerations complicating doxycycline therapy in a mainly younger Saudi population (median age 29 years).

RESULTS:

The most frequent presenting symptoms were odynophagia, retrosternal burning pain and dysphagia (94 %, 75 % and 56 %, respectively). The diagnosis was according to medical history and confirmed by endoscopy in all patients. Beside withdrawal of doxycycline, when feasible, all patients were treated with a proton-pump inhibitor (PPI) and a prokinetic. Thirty patients who reported to the clinic after treatment were improved within 1-7 (median 1.7) days.

CONCLUSION:

Esophageal ulceration has to be suspected in younger patients with odynophagia, retrosternal burning pain and/or dysphagia during the treatment with doxycycline.

PMID:
12632529
PMCID:
PMC4621593
DOI:
10.3748/wjg.v9.i3.609
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Baishideng Publishing Group Inc. Icon for PubMed Central
Loading ...
Support Center